Alert archive / Puerto Rico / Flash Flood Watches in 2012

Flash Flood Watch 5, NWS JSJ

August 3, 2012

NWS JSJ issued this flash flood watch at Aug 3, 2012, 4:53 PM CDT. It took effect at Aug 4, 2012, 1:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Aug 3, 2012, 4:53 PM CDT (21:53 UTC)
In effect from
Aug 4, 2012, 1:00 AM CDT
Expired
Aug 4, 2012, 12:23 PM CDT
In force
11 hr
Issued by
NWS JSJ
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

216 
WGCA62 TJSJ 032153
FFASJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAN JUAN PR
553 PM AST FRI AUG 3 2012

PRZ002>004-040800-
/O.NEW.TJSJ.FF.A.0005.120804T0600Z-120804T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
INCLUDING THE MUNICIPALITIES AND/OR ISLANDS OF...FAJARDO...HUMACAO...
GUAYAMA...ARROYO...YABUCOA...SALINAS...COCO...CAGUAS
553 PM AST FRI AUG 3 2012

...FLASH FLOOD WATCH IN EFFECT FROM 2 AM AST SATURDAY THROUGH
SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF PUERTO RICO...INCLUDING THE 
  FOLLOWING AREAS...EASTERN INTERIOR...NORTHEAST AND SOUTHEAST. 

* FROM 2 AM AST SATURDAY THROUGH SATURDAY AFTERNOON

* SQUALLS ASSOCIATED TO TROPICAL STORM ERNESTO WILL BECOME MORE
  NUMEROUS OVERNIGHT ACROSS THE EASTERN THIRD OF PUERTO RICO AND
  INTENSIFY THROUGH MID MORNING SATURDAY. THESE SQUALLS WILL BE
  ACCOMPANIED BY TORRENTIAL DOWNPOURS AND MAY BE CAPABLE OF
  PRODUCING INTENSE RAINFALL RATES OF SEVERAL INCHES PER HOUR. A 3
  TO 6 HOUR PERIOD OF VERY HEAVY RAINFALL APPEARS LIKELY MAINLY
  BETWEEN 5 AM AND 11 AM SATURDAY WHEN 2 TO 5 INCHES OF RAIN MAY
  ACCUMULATE. THIS COULD RESULT IN FLASH FLOODING OF SMALL STREAMS
  AS WELL AS SIGNIFICANT RISES ON LARGER RIVERS SUCH AS THE RIO
  GRANDE DE LOIZA AND ITS TRIBUTARIES.

* WHILE SOUTH COASTAL AREAS WILL ALSO RECEIVE RAINFALL...ACCUMULATIONS
  ARE NOT EXPECTED TO BE SUFFICIENT TO RESULT IN FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR HEAVY
RAIN ACROSS THE WATCH AREA...WHICH MAY LEAD TO FLOODING. IF YOU
ARE IN THE WATCH AREA...CHECK YOUR PREPAREDNESS REQUIREMENTS...
ESPECIALLY IF YOU HAVE INTERESTS ALONG AREA RIVERS. KEEP
INFORMED...AND BE READY FOR QUICK ACTION IF FLOODING IS OBSERVED
OR IF A FLASH FLOOD WARNING IS ISSUED.

PEOPLE IN THE WATCH AREA SHOULD CONTINUE TO BE AWARE OF THE
POSSIBILITY FOR HEAVY RAINFALL. AVOID LOW LYING AREAS...AND BE
CAREFUL WHEN APPROACHING HIGHWAY DIPS AND UNDERPASSES. THE
HEAVY RAIN COULD ALSO CAUSE MUDSLIDES IN AREAS OF STEEP TERRAIN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV...RADIO OR YOUR
CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT
HTTP://WWW.SRH.NOAA.GOV/SJU OR AT HTTP://WEATHER.GOV.

&&

$$
2 follow-up statements
297 
WGCA62 TJSJ 040800
FFASJU

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN JUAN PR
400 AM AST SAT AUG 4 2012

PRZ002>004-041800-
/O.CON.TJSJ.FF.A.0005.000000T0000Z-120804T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
INCLUDING THE MUNICIPALITIES AND/OR ISLANDS OF...FAJARDO...HUMACAO...
GUAYAMA...ARROYO...YABUCOA...SALINAS...COCO...CAGUAS
400 AM AST SAT AUG 4 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 PM AST THIS
AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF PUERTO RICO...INCLUDING THE FOLLOWING AREAS... 
  EASTERN INTERIOR...NORTHEAST AND SOUTHEAST. 

* UNTIL 2 PM AST THIS AFTERNOON

* MOISTURE ASSOCIATED WITH TROPICAL STORM ERNESTO WILL CONTINUE TO
  MOVE ACROSS THE EASTERN THIRD OF PUERTO RICO THROUGH AT LEAST
  LATE MORNING...RESULTING IN OCCASIONAL BANDS OF SHOWERS AND
  EMBEDDED THUNDERSTORMS. THESE SHOWERS AND STORMS MAY BE
  ACCOMPANIED BY LOCALLY TORRENTIAL DOWNPOURS AND COULD PRODUCE
  INTENSE RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. AN ADDITIONAL
  3 TO 6 HOUR PERIOD OF LOCALLY HEAVY RAINFALL STILL APPEARS
  PROBABLE MAINLY BETWEEN 6 AM AND NOON TODAY...WHEN 2 TO LOCALLY
  4 INCHES OF RAIN MAY ACCUMULATE. THIS COULD RESULT IN FLASH
  FLOODING OF SMALL STREAMS AS WELL AS SIGNIFICANT RISES ON LARGER
  RIVERS SUCH AS THE RIO GRANDE DE LOIZA AND ITS TRIBUTARIES.

* WHILE SOUTH COASTAL AREAS WILL ALSO RECEIVE RAINFALL... 
  ACCUMULATIONS ARE NOT EXPECTED TO BE SUFFICIENT TO RESULT IN 
  FLASH FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR HEAVY
RAIN ACROSS THE WATCH AREA...WHICH MAY LEAD TO FLOODING. IF YOU
ARE IN THE WATCH AREA...CHECK YOUR PREPAREDNESS REQUIREMENTS...
ESPECIALLY IF YOU HAVE INTERESTS ALONG AREA RIVERS. KEEP
INFORMED...AND BE READY FOR QUICK ACTION IF FLOODING IS OBSERVED
OR IF A FLASH FLOOD WARNING IS ISSUED.

PEOPLE IN THE WATCH AREA SHOULD CONTINUE TO BE AWARE OF THE
POSSIBILITY FOR HEAVY RAINFALL. AVOID LOW LYING AREAS...AND BE
CAREFUL WHEN APPROACHING HIGHWAY DIPS AND UNDERPASSES. THE HEAVY
RAIN COULD ALSO CAUSE MUDSLIDES IN AREAS OF STEEP TERRAIN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV...RADIO OR YOUR CABLE
TELEVISION PROVIDER FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.SRH.NOAA.GOV/SJU
OR AT HTTP://WEATHER.GOV.

&&

$$
789 
WGCA62 TJSJ 041723
FFASJU

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN JUAN PR
123 PM AST SAT AUG 4 2012

PRZ002>004-041830-
/O.CAN.TJSJ.FF.A.0005.000000T0000Z-120804T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
INCLUDING THE MUNICIPALITIES AND/OR ISLANDS OF...FAJARDO...HUMACAO...
GUAYAMA...ARROYO...YABUCOA...SALINAS...COCO...CAGUAS
123 PM AST SAT AUG 4 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF PUERTO RICO HAS BEEN
CANCELLED. 

THE RISK OF HEAVY RAINFALL HAS DIMINISHED CONSIDERABLY THAT FLASH
FLOODING APPEARS UNLIKELY ACROSS THE EASTERN THIRD OF PUERTO
RICO. WHILE SHOWERS OR THUNDERSTORMS ARE STILL POSSIBLE TONIGHT
ACROSS THE EASTERN THIRD PUERTO RICO ANY FLOODING WOULD BE
LOCALIZED.

$$

FIGUEROA

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood watch went out at Aug 3, 1:11 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 3, 1:11 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
211 PM AST FRI AUG 3 2012

.SYNOPSIS...AT 2 PM AST...TROPICAL STORM ERNESTO WAS LOCATED NEAR
LATITUDE 13.7 NORTH...LONGITUDE 62.3 WEST AND WAS MOVING TOWARD
THE WEST AT NEAR 21 MPH. ERNESTO IS EXPECTED TO MOVE GENERALLY
WEST FOR THE NEXT COUPLE OF DAYS...WITH A GRADUAL DECREASE IN
FORWARD SPEED. ON THE FORECAST TRACK...ERNESTO WILL MOVE ACROSS
THE EASTERN CARIBBEAN OVERNIGHT THROUGH SATURDAY...BRINGING OUTER
BANDS OF MOISTURE TO THE LOCAL AREA...WITH CLOUDINESS...SHOWERS
AND THUNDERSTORMS AND INCREASINGLY BREEZY TO WINDY CONDITIONS..

UPPER LEVEL HIGH PRESSURE RIDGE WILL REMAIN IN PLACE ACROSS THE
NORTHEASTERN CARIBBEAN THROUGH AT LEAST SATURDAY. IT IS THEN EXPECTED
TO GRADUALLY ERODE LATE SUNDAY INTO EARLY NEXT WEEK...AS TUTT AND
ASSOCIATED LOW ACROSS THE CENTRAL ATLANTIC RETROGRESSES WESTWARD
OVER THE REGION. SURFACE HIGH PRESSURE NORTH OF THE AREA AND TROPICAL
STORM ERNESTO NOW ENTERING THE EASTERN CARIBBEAN WILL MAINTAIN AN
EAST TO NORTHEAST WIND FLOW ACROSS THE REGION. THIS WILL RESULT IN
THE SURFACE PRESSURE GRADIENT RAPIDLY TIGHTENING OVERNIGHT THROUGH
SATURDAY. LATEST VISIBLE SATELLITE IMAGERY AND BLENDED TOTAL PRECIPITABLE
WATER SHOWED THAT MID TO UPPER LEVEL MOISTURE ACROSS THE NORTHEAST
HAS BEGUN TO INCREASE DURING THE AFTERNOON IN ADVANCE OF THE TROPICAL
STORM.

&&

.DISCUSSION...OVERALL FAIR AND STABLE WEATHER CONDITIONS DOMINATED
THE LOCAL AREA TODAY AS HIGH PRESSURE RIDGING AND SUBSIDENCE IN
ADVANCE OF TROPICAL STORM ERNESTO LIMITED SHOWER DEVELOPMENT. EXPECT
PARTLY CLOUDY SKIES TO VARIABLY CLOUDY DURING THE EARLY EVENING WITH
INCREASING CLOUDINESS AND DETERIORATING CONDITIONS LATER THIS
EVENING AND OVERNIGHT THROUGH SATURDAY AS ERNESTO AND ASSOCIATED
MOISTURE FIELD SPREADS ACROSS THE EASTERN CARIBBEAN. THE TIGHTENING
OF THE LOCAL PRESSURE GRADIENT WILL BRING BREEZY TO LOCALLY WINDY
CONDITIONS TO THE REGION. IN ADDITION...DEEP MOISTURE ALONG THE
NORTH AND EAST PERIPHERY OF THE TROPICAL STORM WILL BE LIFTED UP
ACROSS THE AREA...INCREASING THE CHANCES FOR ACTIVE AND INCLEMENT
WEATHER CONDITIONS.

BASED ON PRESENT LATEST MODEL GUIDANCE...EXPECT THESE CONDITIONS
TO BEGIN DURING THE EARLY EVENING ACROSS THE NORTHERN LEEWARD AND
VIRGIN ISLANDS. THEREAFTER...IT WILL PROGRESSIVELY INCREASE IN
COVERAGE AND SPREAD WEST AND NORTH ACROSS PUERTO RICO AND ADJACENT
ISLANDS ON SATURDAY. INFREQUENT BURSTS OF GUSTY WINDS AND LOCALLY
HEAVY RAINFALL MAY OCCUR FROM TIME TO TIME OVERNIGHT ACROSS THE
COASTAL WATERS AND THE COASTAL SECTIONS OF THE ISLANDS.HOWEVER...
THE HEAVIEST RAINFALL IS EXPECTED EARLY SATURDAY MORNING AND CONTINUING
INTO EARLY SUNDAY. DURING THAT TIME...PERIODS OF NUMEROUS SHOWERS
WITH EMBEDDED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL AND STRONG GUSTY WINDS ALONG WITH SQUALLS ACCOMPANYING
THE BANDS OF SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...TROPICAL STORM ERNESTO WILL CONTINUE TO MOVE SOUTH OF
THE LOCAL ISLANDS THIS EVENING THROUGH SATURDAY. SOME OF THE OUTER
BANDS WILL AFFECT THE VI TAF SITES LATE THIS EVENING SPREADING
OVER PR TOMORROW MORNING. LLVL WINDS WILL REMAIN FROM THE NORTHEAST
THRU TONIGHT...VEERING FROM THE EAST TO SOUTHEAST EARLY SATURDAY
THRU SUNDAY. SFC WINDS OF 15 TO 25 KTS WITH HIGHER GUSTS UP TO 40
KTS WILL REMAIN POSSIBLE DURG THE NEXT 24-48 HRS DURG PASSAGE OF
TS ERNESTO.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  78  87  78 /  50  80  80  60
STT  81  79  88  79 /  50  50  50  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...
VI...NONE.
COASTAL WATERS...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM AST SUNDAY
     FOR ANEGADA PASSAGE SOUTHWARD TO 17N.

     SMALL CRAFT ADVISORY FROM 11 AM TO NOON AST SATURDAY FOR COASTAL
     WATERS OF NORTHERN PUERTO RICO OUT 10 NM-COASTAL WATERS OF
     NORTHWESTERN PUERTO RICO OUT 10 NM.

     SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM AST SUNDAY
     FOR COASTAL WATERS OF SOUTHERN USVI VIEQUES AND EASTERN
     PUERTO RICO OUT 10 NM.

     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO NOON AST SUNDAY
     FOR CARIBBEAN WATERS OF PUERTO RICO FROM 10 NM TO 17N.

     SMALL CRAFT ADVISORY FROM 2 AM SATURDAY TO NOON AST SUNDAY FOR
     COASTAL WATERS OF SOUTHERN PUERTO RICO OUT 10 NM.

     SMALL CRAFT ADVISORY FROM NOON SATURDAY TO NOON AST SUNDAY FOR
     COASTAL WATERS OF SOUTHWESTERN PUERTO RICO OUT 10 NM.

     SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO NOON AST SUNDAY
     FOR ATLC WATERS OF PUERTO RICO AND USVI FROM 10NM TO 19.5N-
     MONA PASSAGE SOUTHWARD TO 17N.

     SMALL CRAFT ADVISORY FROM 6 AM SATURDAY TO 6 AM AST SUNDAY FOR
     COASTAL WATERS OF NORTHERN USVI AND CULEBRA OUT 10 NM.

&&

23/09
Hazardous weather outlook, Aug 3, 10:40 AM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
1140 AM AST FRI AUG 3 2012

AMZ710>745-PRZ001>013-041545-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
1140 AM AST FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON THE OFFICIAL FORECAST TRACK...TROPICAL STORM ERNESTO WILL BE
MAKING ITS CLOSEST APPROACH TO PUERTO RICO EARLY SATURDAY MORNING.
AT THIS TIME...IMPACTS FROM THIS SYSTEM ARE EXPECTED TO BE ROUGH
SEAS ACROSS THE CARIBBEAN WATERS AND SOME OUTER RAINBANDS THAT MAY
REACH PARTS OF PUERTO RICO AND THE LOCAL ISLANDS SATURDAY MORNING
THROUGH LATE SATURDAY NIGHT...BRINGING GUSTY WINDS AND LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
HEAVY RAINFALL...SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE FORECAST OFFICE SAN JUAN.

AMZ715-725-VIZ001-002-041545-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
1140 AM AST FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ON THE OFFICIAL FORECAST TRACK...TROPICAL STORM ERNESTO WILL BE
MAKING ITS CLOSEST APPROACH TO SAINT CROIX LATE THIS EVENING. AT
THIS TIME...IMPACTS FROM THIS SYSTEM ARE EXPECTED TO BE ROUGH
SEAS ACROSS THE CARIBBEAN WATERS AND SOME OUTER RAINBANDS THAT
MAY REACH PARTS OF THE LOCAL ISLANDS TONIGHT THROUGH SATURDAY
AFTERNOON...BRINGING GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THROUGH AT LEAST SATURDAY AFTERNOON...EXPECT ROUGH SEAS ACROSS THE
CARIBBEAN WATERS AND SOME OUTER RAINBANDS OF TROPICAL STORM ERNESTO
REACHING THE U.S.VIRGIN ISLANDS.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
HEAVY RAINFALL...SEVERE WEATHER OR FLOODING TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE SAN JUAN.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:35 PM CDTSpecial Marine WarningJSJ55 min

Nearby

Flash Flood Watches in Puerto Rico, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.